Alert archive / Iowa / Wind Advisories in 2020

Wind Advisory 14, NWS Sioux Falls, SD

June 8, 20204 states

NWS Sioux Falls, SD issued this wind advisory at Jun 8, 2020, 11:36 AM CDT for 4 states. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jun 8, 2020, 11:36 AM CDT (16:36 UTC)
Expired
Jun 8, 2020, 7:00 PM CDT
In force
7 hr
Issued by
NWS Sioux Falls, SD
All 26 counties

Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Brookings County, SD, Lincoln County, SD, Minnehaha County, SD, Moody County, SD, Union County, SD

The radar

The Sioux Falls radar (KFSD), 64 km from the middle of the area, began a volume at 16:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 4.6 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2020-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2020-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
202 J/kg
Mixed-layer CIN
-451 J/kg
Mixed-layer LCL
1393 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

979 
WWUS73 KFSD 081636
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1136 AM CDT Mon Jun 8 2020

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-056-062-067-071-090000-
/O.NEW.KFSD.WI.Y.0014.200608T1636Z-200609T0000Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Moody-Minnehaha-Union-
1136 AM CDT Mon Jun 8 2020

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Portions of east central and southeast South Dakota, 
  northeast Nebraska, northwest and west central Iowa and 
  southwest Minnesota.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The gusty winds along with afternoon
  humidity levels of 30 to 40 percent will create near-critical 
  fire weather conditions in areas where grasses are dry enough to
  burn. Fires which start will spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile or light-weight vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/siouxfalls
1 follow-up statement
706 
WWUS73 KFSD 090010
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
710 PM CDT Mon Jun 8 2020

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-056-062-067-071-090115-
/O.EXP.KFSD.WI.Y.0014.000000T0000Z-200609T0000Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Moody-Minnehaha-Union-
710 PM CDT Mon Jun 8 2020

...WIND ADVISORY HAS EXPIRED...

Winds have decreased across the area.

$$

For more information from the National Weather Service visit
http://weather.gov/siouxfalls

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Jun 8, 6:31 AM CDT, 5 hours 5 minutes earlier.

Area forecast discussion, Jun 8, 6:31 AM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
631 AM CDT Mon Jun 8 2020

.SHORT TERM...(Today through Tuesday)
Issued at 431 AM CDT Mon Jun 8 2020

Major challenges exist for the short term forecast this morning,
again dealing with potential for severe storms later today,
corresponding then transitioning to heavy rainfall later tonight
into Tuesday.

Boundary from earlier convection now limping toward the
northwest/far western CWA, with a bit of mid-level cloudiness
brushing up northwest of a K9V9-KHON line. Otherwise, a stark degree
of clear skies in place across the remainder of the area and
southwest through the central Plains. This will set the stage for
another hot day, with humidity somewhat more intense earlier in the
day and balanced by advection/mixing once again. That frontal zone
lurking just west of the area early this morning will begin to slip
east through the day and likely will reach near the James River
valley by late afternoon, as a strong jet streak climbs northward
through the high plains. Ahead of the front, continued strong
southerly winds with a few gusts around 35-40 mph along with
temperatures again in the 90s.  Through the day, prefrontal
locations will find MLCAPE varying from a unusably capped 800-1200
J/kg east of I-29, to 1500-2000 J/kg and capped by 80-150 J/kg near
I-29 westward, but appearing the cap progressive weakens approaching
the front due to pooling moisture and a bit of cooling aloft. Shear
is weaker east of the front, and strongest at 40-55 kts even in an
elevated 1-6km layer behind the boundary, where there will also be a
fairly uncapped profile by around 22z.

Another wave looks to move up the High Plains during the very late
afternoon and through the western Dakotas/eastern MT in the evening.
Lift from this feature will likely be enough to break any weak cap
near the front and certainly start a few post-frontal cells. Would
expect initial development to occur fairly explosively near to just
post-frontal during the very late afternoon, with long hodographs
likely to support splitting cells (mainly faster and slower/bit
right moving in a narrow frontal band). Thermodynamic profiles would
show great favor toward large hail up to golf ball size, perhaps a
bit larger with a well-rotating storm, transitioning to damaging
wind as storms work toward cold pool dominance. However, if storms
can be closer to the boundary where the weak but turning flow can be
incorporated, then perhaps a small chance for a tornado in the very
late afternoon or very early evening, before coverage and expanding
cold pools from evaporation, However, may very well remain with too
much westerly near surface component to get enough 0-1km SRH to make
a more notable tornado threat.

As we progress through the evening, storms should become more
numerous along a very strong frontogenetic zone, which could
actually begin to refocus the storms more and more toward the post-
frontal and elevated mode.  In an almost winter-like structure, a
strong jet entrance region will maintain precipitation threat
through much of the night, likely within a narrow and training zone
just on the cooler side of the boundary around the James River
valley which will move very little through the night as the low-
level front drifts toward I-29 late. Storm motion vectors front-
parallel set up the potential for training storms through the night,
with presence of a deep (10-12kft) warm cloud layer with ambient
precipitable water of 1.5 to 1.7 inches. Considered/coordinated
potential for a flood watch for flash flooding, but typically for
such an event, tend to not issue until 6-12h before onset. Some
areas near the James River could see 2-4 inches of rainfall tonight,
and since so dry of late, would likely cause less problems than if
preceded by more rainfall. Next shift could very will issue a flood
watch if signal continue to indicate potential with SPC slight risk
of excessive rainfall.

Still believe that forecast is too aggressive shifting the
precipitation threat eastward on Tuesday morning, with a likely gap
zone at least in the morning between the frontogenetic rainfall
through southeast SD, and the tropical core passing to the east.
ECMWF and NAM try to keep a bit more separation of the main trough
and tropical remnant wave, compared to most GEFS solutions and
Canadian. However, eventually the forcing along the lower-level
frontal zone moving across northwest Iowa should result in
additional development toward midday and the afternoon. Could still
need to watch for potential accelerations with initial new
development near the vorticity source of the boundary to result in a
few spinups toward midday or early afternoon. 0-3km shear will be
quite weak (5-15 kts) in the col between the western large-scale
trough and the northward lifting tropical wave in eastern IA.  There
is a window for temps to get a bit warmer with the slower boundary
increasing the potential instability to 1000-1500 J/kg, as long as
stratus does not develop ahead of the front as more and more low-
level moisture is pulled in southerly flow off the tropical system
through the mid-Mississippi valley. Have raised highs closer to 80
in the far eastern portions of northwest Iowa, while the more
widespread threat for rainfall back in the deeper frontal zone will
keep temps constrained to a meager rise to the lower to mid 60s in
much of southeast SD west of I-29. More areas of heavy rainfall are
possible in the greater instability/slower movement likely across
northwest IA, with other areas more likely to find a diminished rate
with embedded thunder.

The final consideration of the short term will be winds on Tuesday,
which look to increase considerably post-frontal as 925 hPa
northerly speeds increase to 35-40 kts. May be a bit of
precipitation drag, but did increase winds over the blended initial
values by several knots west of I-29.

.LONG TERM...(Tuesday night through Sunday)
Issued at 431 AM CDT Mon Jun 8 2020

Front and wave continue to move across the area Tuesday night into
Wednesday, with lingering showers and storms, especially east of I-
29. There is some uncertainty in the exact timing of the wave and
positive vorticity/forcing moving out of our area, due to some
slight disagreements in the following: the position of the upper
low/wave moving across the area Monday/Tuesday, the remnants of
Cristobal, and the interaction and position of these two features.
Therefore, kept the pops with the blend of models to account for
some of the slower solutions and potential for wrap-around precip as
these features trek to the northeast. Rainfall rates during this
time are not expected to be as robust as earlier in the day (with
rates through this period between 0.1" and 0.2" per hour), although
higher rates are possible for thunderstorms.

With these aforementioned features seeming to slow their motion to
the north and east somewhat, a tight pressure gradient will remain
in place across the area through Wednesday, with strong
northwesterly flow at the surface, coupled with robust flow aloft.
Given this, did increase winds for Tuesday night through Wednesday
night from the NBM, in collaboration with neighbors. Temperatures
will remain slightly cooler than average on Wednesday, with
lingering precip and breezy northwesterly flow.

The latter half of the week looks fairly quiet as an upper ridge and
surface high pressure move in. Temperatures return to near normal in
the 70s and 80s. Isolated showers/storms are possible for Sunday
into early next week with the next upper low/wave, and corresponding
surface low clipping our region.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 630 AM CDT Mon Jun 8 2020

A strong low-level jet east of the James River this morning will
continue low-level wind shear for a couple hours before mixing
occasional wind gusts to 25 to 35 knots to the surface. A frontal
zone working very slowly eastward will focus convective
development by late afternoon and early evening, with a few severe
storms possible around KHON from 23z-05z containing brief MVFR to
IFR conditions, as well as convective wind gusts to 60 kts and
large hail. With precipitation becoming more widespread through
the night, likely to see development of MVFR ceilings.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Chapman
LONG TERM...SG
AVIATION...Chapman
Hazardous weather outlook, Jun 8, 5:27 AM CDT, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
527 AM CDT Mon Jun 8 2020

SDZ038-039-050-052>054-057>060-063-064-091030-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-Charles Mix-Douglas-
527 AM CDT Mon Jun 8 2020

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms will develop very late this
afternoon, becoming more widespread through the evening and
overnight hours. Severe storms are possible for the late afternoon
into the early overnight, with storms early on capable of hail up to
2 inches in diameter and wind gusts to 70 mph. A low threat for a
tornado exists through 10 pm.

Eventually, the threat will shift toward heavy rainfall, and the
potential for flash flooding as storms become more widespread later
in the evening and continue overnight. Rainfall from 2 to 4 inches
is possible by Tuesday morning near and west of the James River
valley.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Spotty heavy rainfall will continue on Tuesday, with potential for
ponding in poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed between 5 pm and 1 am.

MNZ071-072-097-SDZ040-055-056-061-062-065>070-091030-
Lincoln-Lyon-Pipestone-Brookings-Lake-Moody-McCook-Minnehaha-
Hutchinson-Turner-Bon Homme-Yankton-Clay-
527 AM CDT Mon Jun 8 2020

This Hazardous Weather Outlook is for southwest Minnesota, east
central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

A chance for thunderstorms will occur late tonight, with potential
for a few storms near and west of Interstate 29 to produce quarter
size hail and wind gusts to 70 mph. Some areas of heavy rainfall
will be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Occasional showers and a few thunderstorms will continue to bring
spotty heavier rainfall through Tuesday evening. Ponding could occur
in low and poor-drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after midnight.

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-098-NEZ013-014-
SDZ071-091030-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Rock-Dixon-
Dakota-Union-
527 AM CDT Mon Jun 8 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms will begin to develop toward midday Tuesday,
with a very low, but nonzero chance to be severe. Some areas of
heavier rainfall are also possible, which could result in ponding in
lower and poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 10:31 AM CDTRiver Flood WarningFSDHutchinson, Yankton21 days
Jun 8, 10:31 AM CDTRiver Flood WarningFSDYankton21 days
Jun 8, 10:31 AM CDTRiver Flood WarningFSDDavison5 days
Jun 8, 6:08 PM CDTFlash Flood WatchFSDAurora, Beadle, Bon Homme, Brule, Charles Mix, Davison and 8 more13 hr

Nearby

Wind Advisories in Iowa, 2020Wind Advisories in Minnesota, 2020Wind Advisories in South Dakota, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.